• Quote of the Day
    "I was always looking outside myself for strength and confidence but it comes from within. It is there all the time."
    Anna Freud, posted by Daniel
Joined
May 17, 2005
Messages
327
Points
16
I have been on 300mgs of Effexor for well probably about a year and a half now maybe two years....it was working ok but about a month ago I went on Welbutrin also 300mgs a day....I have been on it for four weeks today and I have been doing a lot worse...sooooo......today I went to my doctor (I get my meds through my family doc) and I told him that I was doing worse...I was passively suicidal, and that my cutting was a lot worse (I had a cut that needed 15 stitches)...and my doctor did nothing...just told me to give it more time...I was like Oh My God...did I hear you right....he's like I'll see you in three months...I was like omg if I'm still alive by then (I didn't say that)...anyway should I give it more time...is the effexor-wellbutrin combo good or not....I'm so sick of being on meds...should I call my doctor in like two weeks and be like ok still not working here....what should I do
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
Are you feeling more anxious or just more depressed than usual? When did your depression and/or anxiety worsen after starting Wellbutrin? Are you having other side effects?

Anxiety can increase compulsive behaviors like cutting, and some of the more common side effects of Wellbutrin XL include anxiety and agitation:

Side effects may be more common shortly after you start treatment. The most common side effects with WELLBUTRIN XL are weight loss, loss of appetite, dry mouth, skin rash, sweating, ringing in the ears, shakiness, stomach pain, agitation, anxiety, dizziness, trouble sleeping, muscle pain, nausea, fast heartbeat, sore throat, and urinating more often.

http://www.wellbutrin-xl.com/prescribed/side_effects.html

Personally, I liked the first few days of Wellbutrin. I had so much physical energy that if I didn't run around the block I would feel anxious.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
My understanding of Kels' post is that Kels is taking both Effexor 300mg and Wellbutrin 300mg.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
Thanks Daniel! I missed the "also" in the message. Will be interested in the reponse to your questions.

Regards
 

Banned

Banned
Member
Joined
Jul 3, 2005
Messages
4,893
Points
36
Kels did he start you on 300mg of Wellbutrin right away or have you been gradually building up?

300 is a high dose, and the side effects can you hit like a tonne of bricks. I started at 150 but had to go down to 100 for a month, then went back up to 150 and now I'm fine....but I can't imagine starting at 300.

The first time I was on Wellbutrin we did 100, then 150, then 200, then 300mg with about 6 weeks in between so my body could adjust.

Maybe you need to ask him about gradually building up?
 
Joined
May 17, 2005
Messages
327
Points
16
thanks for all who replied...

TSOW: I started on the Wellbutrin because i was still extremely depressed on the effexor alone but my doc couln't increase the dose any more...

Daniel: my depression got worse about two to three weeks into starting on Wellbutrin...alot of other things happened around that time though...

BG: I started at 150mgs for two weeks then went to 300mgs

Thanks again for taking the time to reply and care about me and this issue it means a lot to me!
Kelsey
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
...alot of other things happened around that time though...
Then, IMHO, your doctor's advice to continue Wellbutrin for the time being seems correct.
 
Joined
May 17, 2005
Messages
327
Points
16
Yeah...I think I'll try it for a while longer...I was pretty angry when I posted this b/c I had just come home from the doctor but now I've had time to cool down and I know that I've always trusted him in the past...anyway...thanks again for taking the time to read this and to reply
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
Yes, I know the feeling regarding doctors. I really was spoiled by my first psychiatrist, who had such a great personality. After that, my other psychiatrists seemed rather remote.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,367
Points
63
If you're not feeling any better soon, kels, do NOT wait the three months. Call your doctor and tell him/her that you really cannot wait that long and that you need to try something else. There are always other solutions.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
At a minimum, other drugs and antidepressants can be more calming, possibly making it more difficult to become actively suicidal. Effexor and especially Wellbutrin are, generally, more stimulating than other antidepressants. In contrast, an antidepressant like Remeron is often sedating.

(The most suicidal I have felt in years was when I took a prescribed stimulant, Provigil. At that time, I was far more anxious than usual, and this anxiety created a lot of suicidal thinking.)
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,367
Points
63
Wellbutrin tends to be, certainly. Effexor seems to have one of two reactions, depending on the individual: either stimulating or sedating.

Kels, were you on any other medications before Effexor?
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
17,649
Points
83
BTW, there's always the option of seeing another doctor, preferably a psychiatrist, for a second opinion. For what it's worth, below is some of the FDA's warning about antidepressants and suicidal thinking:

Closely watch anyone taking antidepressants, especially early in treatment or when the dose is changed. Patients who become irritable or anxious, or have new or increased thoughts of suicide or other changes in mood or behavior (or their care givers) should contact their healthcare professional right away.

FDA: Wellbutrin Information
 
Joined
May 17, 2005
Messages
327
Points
16
Dr. Baxter: I was on celexa and paxil before
Also: I made an appt w/ a psychiatrist that my terapist recommened so hopefully we can get this figured out...
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,367
Points
63
I'm very glad to hear that, kels. I hope you don't have to wait too long to see the psychiatrist.

How did you react to Celexa and Paxil?
 
Joined
May 17, 2005
Messages
327
Points
16
I went on celexa when I was 14...I went on that for more anxiety than depression...it worked ok as far as my panic attacks, but when I started getting really depressed I was switched to Paxil (I was 15)...I was one like 125mgs of Paxil and it worked ok for a while but then seemed to have a little less effectivness but also I gained a lot of weight on paxil and that was to hard for me to bear (I was put on celexa when I was put in the hospital w/ a hole in esphoges b/c of bulimia)...I was then taken gradually off paxil, but coming off paxil was HORRIBLE...I felt like a drug addict going through w/drawl and I've heard that effexor can be much of the same way :( Anyway that's what I've been on...it's gonna be about five to six weeks before I can see my psychiatrist, but at least I know that I will be seeing one so that is a little comfort/hope... :)
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,367
Points
63
Some people do experience a "discontinuation effect" with Effexor but not all by any means and not nearly as commonly as with Paxil.

If you're not experiencing side-effects with Effexor, there are other options to augment the effect besides Wellbutrin. Or there are other things instead of Effexor or Wellbutrin.
 
Top Bottom